Alert archive / Wisconsin / Tornado Warnings in 1997
Tornado Warning 6, NWS Duluth, MN
NWS Duluth, MN issued this tornado warning at Sep 1, 1997, 3:20 PM CDT for Burnett County, Wisconsin. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 1, 1997, 3:20 PM CDT (20:20 UTC)
- Expired
- Sep 1, 1997, 3:45 PM CDT
- In force
- 25 min
- Issued by
- NWS Duluth, MN
- Area
- Whole counties
County Burnett County, WI
The radar
The Duluth radar (KDLH), 109 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 1, 1:45 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.3 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 751 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 739 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 215 m²/s²
- 0-3 km storm-relative helicity
- 203 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDLH 012022 RRA TORDLH WIC013-012045- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DULUTH MN 320 PM CDT MON SEP 1 1997 THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 345 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWEST WISCONSIN ...BURNETT COUNTY AT 317 PM CDT...DULUTH DOPPER RADAR INDICATED A TORNADO 5 MILES SOUTHEAST OF DANBURY...28 MILES EAST OF HINCKLEY. THE TORNADO WAS MOVING TO THE SOUTHEAST AT 30 MILES AN HOUR. THIS TORNADO SHOULD TRACK INTO THE CHIPPEWA COMMUNITY INDIAN RESERVATION THROUGH 240 PM. PERSONS IN THE PATH OF THIS TORNADO SHOULD MOVE TO SHELTER IMMEDIATELY. IN A TORNADO...THE SAFEST PLACE IS A BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS... OR CUSHIONS TO COVER YOUR BODY. AVOID WINDOWS. BJB/TAP
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Sep 1, 2:33 PM CDT, 47 minutes earlier.
Area forecast discussion, Sep 1, 2:33 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 232 PM CDT MON SEP 1 1997 FORECAST PROBLEM TONIGHT IS DECREASE OF CONVECTIVE ACTIVITY THIS EVENING AND DECREASING CLOUDS OVERNIGHT. NO TIME TO REALLY LOOK AT ANYTHING AS HAVE RECENTLY CAME ON THE PUBLIC DESK. 18Z SFC STREAMLINE AND SFC ANALYSES SHOW THAT COLD FRONT HAS REACHED A CKC-TWM-BRD LINE. LOWER TROPOSPHERIC THETA-E RIDGE AHEAD OF THE FRONT IS BEING SHUNTED TO THE SOUTHEAST ACROSS NW WISCONSIN. SURFACE BASED LIFTED INDICES SHOW MAXIMUM INSTABILITY MOVING INTO THIS AREA. CURRENT +TSRAGS CELLS MOVING INTO THIS AREA ATTM AND SVR THUNDERSTORMS SHOULD CONTINUE TO MAINTAIN INTENSITY INTO THE EARLY EVENING AS THEY TRACK THROUGH THIS AREA. BEHIND THE FRONT...BAND OF LOW LEVEL SC SHOULD BEGIN TO DISSIPATE DURING THE EVENING HOURS WITH CLEARING FOR THE NORTHERN MN ZONES BY 06Z. MODERATE LOW LEVEL COLD AIR ADVECTION SHOULD ALLOW OVERNIGHT LOWS TO FALL INTO THE LOWER TO MIDDLfE 40S IN THE FAR NORTH...MIDDLE TO UPPER 40S IN REMAINDER OF MN ZONES. LOWS IN THE LOWER 50S SHOULD REMAIN ACROSS NORTHWESTERN WISCONSIN ZONES. THANKS TO MPX FOR EARLY LOOK AT WORK ZONES. BRAMER
In the hours before
Local storm report, Sep 1, 9:48 AM CDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
948 AM CDT MON SEP 1 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 AM BOWSTRING LAKE MN WIND DAMAGE
09/01/97 ITASCA LARGE TREES DOWN.
POSSIBLY DUE TO
MESO-HIGH. NO
THUNDERSTORMS IN AREA AT
TIME.
0330 AM SQUAW LAKE MN WIND DAMAGE
09/01/97 ITASCA LARGE TREES DOWN DUE TO
ESTIMATED 70 MPH WINDS.
POSSIBLY DUE TO
MESO-HIGH. NO
THUNDERSTORMS IN AREA AT
TIME.
0315 AM BENA MN WIND DAMAGE
09/01/97 CASS LARGE TREES DOWN OVER
POWER LINE. POSSIBLY DUE
TO MESO-HIGH. NO
THUNDERSTORMS IN AREA AT
TIME.
0300 AM BENA MN WIND DAMAGE
09/01/97 CASS FORTY FOOT...EIGHTEEN
INCH DIAMETER TREE DOWN
ON A HOUSE AND CABIN AT A
RESORT NEAR PORTAGE LAKE
DUE TO 70 MPH WINDS FOR A
DURATION OF 20-30
MINUTES. SEVERAL BOATS
INCLUDING A FEW PONTOONS
BLOWN ON SHORE. POSSIBLY
ATTRIBUTED TO MESO-HIGH.
NO THUNDERSTORMS IN THE
AREA AT THE TIME.
0330 AM SQUAW LAKE MN WIND DAMAGE
09/01/97 ITASCA SEVERAL TREES DOWN
BLOCKING THE ROAD. POWER
OUT. A FEW TREES WERE 24
INCHES IN DIAMETER.
POSSIBLY ATTRIBUTED TO
MESO-HIGH. NO
THUNDERSTORMS IN THE AREA
AT THE TIME.
DAPLocal storm report, Sep 1, 9:50 AM CDT, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
948 AM CDT MON SEP 1 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 AM BOWSTRING LAKE MN WIND DAMAGE
09/01/97 ITASCA LARGE TREES DOWN.
POSSIBLY DUE TO
MESO-HIGH. NO
THUNDERSTORMS IN AREA AT
TIME.
0330 AM SQUAW LAKE MN WIND DAMAGE
09/01/97 ITASCA LARGE TREES DOWN DUE TO
ESTIMATED 70 MPH WINDS.
POSSIBLY DUE TO
MESO-HIGH. NO
THUNDERSTORMS IN AREA AT
TIME.
0315 AM BENA MN WIND DAMAGE
09/01/97 CASS LARGE TREES DOWN OVER
POWER LINE. POSSIBLY DUE
TO MESO-HIGH. NO
THUNDERSTORMS IN AREA AT
TIME.
0300 AM BENA MN WIND DAMAGE
09/01/97 CASS FORTY FOOT...EIGHTEEN
INCH DIAMETER TREE DOWN
ON A HOUSE AND CABIN AT A
RESORT NEAR PORTAGE LAKE
DUE TO 70 MPH WINDS FOR A
DURATION OF 20-30
MINUTES. SEVERAL BOATS
INCLUDING A FEW PONTOONS
BLOWN ON SHORE. POSSIBLY
ATTRIBUTED TO MESO-HIGH.
NO THUNDERSTORMS IN THE
AREA AT THE TIME.
0330 AM SQUAW LAKE MN WIND DAMAGE
09/01/97 ITASCA SEVERAL TREES DOWN
BLOCKING THE ROAD. POWER
OUT. A FEW TREES WERE 24
INCHES IN DIAMETER.
POSSIBLY ATTRIBUTED TO
MESO-HIGH. NO
THUNDERSTORMS IN THE AREA
AT THE TIME.
DAPThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 2:21 PM CDT | Severe Thunderstorm Warning | DLH | Burnett, Washburn | 69 min |
| Sep 1, 3:43 PM CDT | Severe Thunderstorm Warning | DLH | Sawyer, Washburn | 57 min |
| Sep 1, 4:27 PM CDT | Severe Thunderstorm Warning | DLH | Burnett | 63 min |
| Sep 1, 5:06 PM CDT | Flash Flood Warning | DLH | Burnett, Washburn | 3 hr |
Nearby
Tornado Warnings in Wisconsin, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.